Tuesday, February 14, 2012

Lingering ECT Side Effects

I've written before about some of the side effects that I've encountered after my 10 ECT treatments this winter.  I've had problems with finding the right word when writing, I've been overly tired, had slight memory loss, aches and pains, and other stuff.  But lately I've noticed two really odd things that I'm chalking up to ECT as well.

The first problem is hard to describe.  The best phrase I've come up with is "brain quake."  I'll just be sitting or standing somewhere, and it's almost like something in my brain snaps or slides and I feel really dizzy, just for a second.  It's so bizarre.  The best comparison I can draw is when you're trying to go to sleep, and all of a sudden you feel like you're falling and you jerk awake -- but it's more cerebral and less physical.  And the "snap" or "slide" feeling I get is always on the right side of my head, which is the side I had my treatments. 

The first time it happened I just chalked it up to some one-off weirdness, but then it kept happening.  I especially get it when I'm reading or concentrating on something.  It's more than a little unpleasant, and I wish it would stop.  I find it strange that it didn't start until I was actually done with my treatments, but maybe it's my brain's way of trying to get back in shape, or something.

The second odd side effect is a strange tic in my hands and legs.  I'll be laying in bed reading a book, or typing on my computer, and suddenly my hand or leg will just spasm.  It's a pretty noticeable spasm, too, not just a little jerk.  It'll happen in both hands, but more often in my right, and in both legs, but more often the left.  It's annoying.

I have to say, that it is possible that the hand tic thing is linked to increased lithium, as my doctor is trying to up my dosage. I don't want to unfairly blame ECT, so I'll throw the possibility in there that it's the lithium rather than the ECT.  But I'm still leaning towards the ECT, as I've been on lithium before but have not had ECT before.

Anyway, I'm not writing this just to bitch (though that's not all bad, either).  I'm also trying to document my personal experiences with ECT, as much for myself as anyone else.  But thanks for putting up with it.

1 comment:

  1. Thanks for sharing this info. It really helps to know what others are experiencing. My husband just had his 19th and he suffers from
    extreme tiredness. He is not on any other meds. He also has a feeling of weakness in his legs.